An allergic reaction to fingernail polish is categorized as contact dermatitis. Getting a manicure can add an aesthetic appeal to the nails but can quickly turn ugly if highly sensitive to one of its components.
It is important to note that fingernail polish includes a variety of chemical substances that can trigger an allergic reaction. When an allergic reaction to the chemicals in nail polish manifests, the individual becomes to allergic to it from then on. A doctor should be consulted right away if the signs of an allergy arise such as headache since it is an indication of a serious reaction or anaphylaxis.
Close look on the skin reactions
Contact dermatitis or delayed hypersensitivity reaction arises after several exposures to an allergen or substance before the body generates a full-blown allergic reaction.
Upon initial exposure, the allergen is taken in by the skin and the immune cells produce memory cells to identify the allergen as a threat at future exposures. An allergic reaction to fingernail polish is frequently linked to eye or skin care products since the initial signs generally affect the face, eyelids, ears and neck.
What are the culprits?
Fingernail polish includes various chemicals that can instigate an allergic reaction. The individual might be highly sensitive to the substances in nail polish, top coat, base coat or nail hardener.
The chemicals that are known to trigger allergies include toluene sulfonamide formaldehyde resin (TSFR), thermoplastic resin, formaldehyde resin and nickel mixing beads.
In case an individual is allergic to any of these chemicals, carefully read the product labels before buying. Take note that toluene sulfonamide formaldehyde resin is one of the common allergens in nail fingernail polish.
If an individual starts to have an allergic response to the fingernail polish, remove it from the nails right away.
Wash the nails thoroughly using warm water and mild soap to remove all leftovers of the chemical constituents. If a minor reaction occurs, over-the-counter measures such as hydrocortisone cream can help but a doctor should be seen so that an ideal treatment plan can be started.